Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 13, 2017, 7:40 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 13, 2017, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 188 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:05 PM CDT | TSTM WND DMG | Herman, MN | SCATTERED LARGE BRANCHES AND TREE LIMBS DOWN AROUND TOWN. ONE 12 INCH DIAMETER TREE BROKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 5:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
045
WUUS53 KFGF 140040
SVRFGF
MNC051-111-140130-
/O.NEW.KFGF.SV.W.0040.170614T0040Z-170614T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
740 PM CDT TUE JUN 13 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Grant County in west central Minnesota...
* Until 830 PM CDT.
* At 739 PM CDT, a severe thunderstorm was located near Herman, or 16
miles northwest of Morris, moving north at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Norcross around 745 PM CDT.
Wendell and Elbow Lake around 800 PM CDT.
Western around 810 PM CDT.
Dalton around 815 PM CDT.
Fergus Falls and Underwood around 825 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 53 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4612 9627 4628 9627 4628 9628
4631 9628 4631 9569 4611 9575 4611 9577
4576 9576
TIME...MOT...LOC 0039Z 183DEG 41KT 4579 9607
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Lee1 follow-up statement
953
WWUS53 KFGF 140057
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
757 PM CDT TUE JUN 13 2017
MNC051-111-140130-
/O.CON.KFGF.SV.W.0040.000000T0000Z-170614T0130Z/
Otter Tail MN-Grant MN-
757 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN OTTER TAIL AND GRANT COUNTIES...
At 757 PM CDT, a severe thunderstorm was located near Herman, or 17
miles northwest of Morris, moving north at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Norcross around 800 PM CDT.
Barrett around 805 PM CDT.
Elbow Lake around 810 PM CDT.
Wendell around 815 PM CDT.
Dalton around 825 PM CDT.
This includes Interstate 94 in Minnesota between mile markers 53 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4612 9627 4628 9627 4628 9628
4631 9628 4631 9569 4611 9575 4611 9577
4576 9576
TIME...MOT...LOC 0057Z 187DEG 46KT 4581 9606
HAIL...1.00IN
WIND...60MPH
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:56 PM CDT, 44 minutes earlier.
Area forecast discussion, Jun 13, 6:56 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 656 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 656 PM CDT Tue Jun 13 2017 SPC issued a severe thunderstorm watch for most of the FA through 1 am. Have no active warnings at this point, but radar shows some echoes moving into the far southern FA. This area has been cloudy and cool, so this may be a limiting factor. On the positive side, there are strong 850mb winds feeding into the southern Red River Valley with a lot of moisture to work with. So will be watching to see how the activity moving up into the southern FA responds as it moves northward. && .SHORT TERM...(This evening through Wednesday) Issued at 230 PM CDT Tue Jun 13 2017 Coverage and location of severe storms this afternoon/evening main challenge and impacts through the short term. Still monitoring storm potential as several scenarios could play out affecting severe storms and associated hazards. Surface low remains over se SD with warm front through east central SD into s MN. Some model guidance lifts the low into se ND however Clouds over ne SD may be hindering northward progress of low. this would lessen the significant tornado threat somewhat. Another scenario could be development along a boundary or pseudo dry line initially over se ND mid late afternoon developing northward through the evening. Tornadoes could initially develop however this case would be more supportive of a large hail and damaging wind event. In either case will continue to monitor conditions closely. Storms will continue to propagate east through evening weakening late this evening. Wednesday for the most part should be dry other than some lingering shra over the far ne in the morning and across the far north in wrap around later in the afternoon. highs will be close to average. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM CDT Tue Jun 13 2017 The extended period begins with zonal flow over the area in the wake of a departed low pressure system, with the jet beginning to sag south of the area. Expect a few disturbances to move through the flow bringing chances for more precipitation. By Saturday, low pressure develops south of the forecast area with the greatest risk for pcpn across South Dakota and southern Minnesota. Upper level low pressure crossing North Dakota will provide sufficient lift to trigger showers across the area. By Sunday, conditions will be a bit more tranquil. Otherwise, temperatures through the end of the period will generally stay on the warm side, with upper 70s to low 80s for highs. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 656 PM CDT Tue Jun 13 2017 Not a lot happening at any of the TAF sites now, but anticipate things to become more active between 02z and 06z. Ceilings have been lowering as well, so looks like most TAFs will be MVFR to IFR at times. Improving conditions expected by Wednesday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...Godon
Hazardous weather outlook, Jun 13, 4:11 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 411 AM CDT Tue Jun 13 2017 MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-140915- Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill- Barnes-Cass-Ransom-Sargent-Richland- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, several tornadoes, and localized flash flooding are all possible. The greatest potential for strong tornadoes exists in the far southern Red River valley into west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054- 140915- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Western Walsh County- 411 AM CDT Tue Jun 13 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Two rounds of showers and thunderstorms are expected today. The first round will arrive early this morning, with a second round developing this afternoon and continuing through the evening and into the overnight hours. Hail to golf ball size, damaging winds to 80 mph, tornadoes, and localized flash flooding are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periods of showers and thunderstorms across the region from Thursday through next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. BP
In the hours before
Local storm report, Jun 13, 3:57 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 4 S LENGBY 47.46N 95.63W
06/13/2017 E1.25 INCH MAHNOMEN MN PUBLIC
A FEW NICKEL TO HALF DOLLAR HAIL IN VERY HEAVY RAIN.
&&
GGUSTLocal storm report, Jun 13, 4:13 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 10 N BEMIDJI 47.63N 94.88W
06/13/2017 E1.00 INCH BELTRAMI MN LAW ENFORCEMENT
ALONG IRVINE AVE.
&&
GGUSTSpecial weather statement, Jun 13, 5:17 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
517 PM CDT TUE JUN 13 2017
MNZ009-016-017-132245-
North Beltrami MN-North Clearwater MN-South Beltrami MN-
517 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHEASTERN
CLEARWATER COUNTIES UNTIL 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Little Rock, or 27 miles northwest of Bemidji, moving northeast at 55
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lower Red Lake and Red Lake around 520 PM CDT.
Ponemah around 535 PM CDT.
Upper Red Lake around 540 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4771 9518 4780 9529 4833 9488 4813 9442
4811 9443
TIME...MOT...LOC 2217Z 214DEG 49KT 4783 9515
LeeSpecial weather statement, Jun 13, 5:45 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
545 PM CDT TUE JUN 13 2017
MNZ006-009-132315-
North Beltrami MN-Lake Of The Woods MN-
545 PM CDT TUE JUN 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND SOUTH
CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Lower Red Lake, or 35 miles north of Bemidji, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ponemah around 550 PM CDT.
Upper Red Lake around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4786 9492 4798 9521 4847 9482 4823 9442
4817 9442
TIME...MOT...LOC 2243Z 214DEG 49KT 4799 9508
LeeLocal storm report, Jun 13, 7:19 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
719 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 1 NE NASHUA 46.05N 96.29W
06/13/2017 E1.00 INCH WILKIN MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAIN.
&&
GGUSTLocal storm report, Jun 13, 7:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
726 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 4 SSW HOFFMAN 45.78N 95.82W
06/13/2017 GRANT MN FIRE DEPT/RESCUE
FUNNEL MOVING UP FROM SOUTH.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:02 PM CDT | Tornado Warning | FGF | Grant | 43 min |
| Jun 13, 7:11 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 49 min |
| Jun 13, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 59 min |
| Jun 13, 8:11 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 49 min |
| Jun 13, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 48 min |
| Jun 13, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 46 min |
| Jun 13, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Grant, Otter Tail, Wilkin | 66 min |
| Jun 13, 9:24 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Pennington, Polk, Red Lake | 41 min |
| Jun 13, 9:32 PM CDT | Areal Flood Advisory | FGF | Clay | 2 hr |
| Jun 13, 9:37 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Otter Tail and 1 more | 53 min |
| Jun 13, 9:57 PM CDT | Areal Flood Advisory | FGF | Beltrami, Lake of the Woods, Roseau | 6 hr |
| Jun 13, 10:13 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater, Hubbard, Pennington, Red Lake, Wadena | 62 min |
| Jun 13, 10:58 PM CDT | Special Weather Statement | FGF | Beltrami, Lake of the Woods | 62 min |
| Jun 14, 12:03 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.